University of Wisconsin–Madison Medical College of Wisconsin

Brodifacoum Poisoning Linked to Synthetic Marijuana Use in Wisconsin

Madison Kircher; Jude Perez, MD

Published online April 27, 2020.

Download full text pdf.

ABSTRACT

Introduction: Recent outbreaks of brodifacoum-induced coagulopathy resulting from the use of synthetic cannabinoids represents a growing public health concern. Brodifacoum is a commonly used and commercially available rodenticide that has anticoagulant properties. As new, unregulated synthetic cannabinoids enter the market, the potential for further outbreaks continues to rise.

Case Presentation: We report a case of severe bleeding secondary to inhalation of synthetic cannabinoids contaminated with brodifacoum. The patient had been evaluated for several months of ongoing, unexplained vaginal bleeding and developed hematemesis and rectal bleeding 2 weeks after her last reported use.

Discussion: There have been previous reports of hemorrhage after exposure to synthetic marijuana in rare cases, including an outbreak of severe bleeding and reported synthetic marijuana use in the Midwestern region of the United States in 2018.

Conclusion: While hemorrhaging after exposure to synthetic cannabinoids has been reported previously, we use this case to increase awareness of the potentially deadly exposures to brodifacoum from synthetic cannabinoids use in Wisconsin. By increasing awareness, emergency department physicians and state agencies can collaborate more effectively when responding in these cases.


Author Affiliations: University of Wisconsin School of Medicine and Public Health, Madison, Wis (Kircher, Perez).
Corresponding Author: Madison Kircher, MPH Candidate, University of Wisconsin School of Medicine and Public Health, 4600 University Ave #305-D, Madison, WI 53705; phone 507.250.5462; email mrkircher@wisc.edu.
Funding/Support: None declared.
Financial Disclosure: None declared.
Share WMJ